Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On the beta expansion for Salem numbers of degree 6

Author: David W. Boyd
Journal: Math. Comp. 65 (1996), 861-875
MSC (1991): Primary 11R06, 11K16; Secondary 11Y99
Supplement: Additional information related to this article.
MathSciNet review: 1333306
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a given $\beta > 1$, the beta transformation $T = T_{\beta }$ is defined for $x \in [0,1]$ by $Tx := \beta x$ (mod $1$). The number $\beta $ is said to be a beta number if the orbit $\{T^{n}(1)\}_{n \ge 1}$ is finite, hence eventually periodic. It is known that all Pisot numbers are beta numbers, and it is conjectured that this is true for Salem numbers, but this is known only for Salem numbers of degree $4$. Here we consider some computational and heuristic evidence for the conjecture in the case of Salem numbers of degree $6$, by considering the set of $11836$ such numbers of trace at most $15$. Although the orbit is small for the majority of these numbers, there are some examples for which the orbit size is shown to exceed $10^{9}$ and for which the possibility remains that the orbit is infinite. There are also some very large orbits which have been shown to be finite: an example is given for which the preperiod length is $39420662$ and the period length is $93218808$. This is in contrast to Salem numbers of degree $4$ where the orbit size is bounded by $2\beta + 3$. An heuristic probabilistic model is proposed which explains the difference between the degree-$4$ and degree-$6$ cases. The model predicts that all Salem numbers of degree $4$ and $6$ should be beta numbers but that degree-$6$ Salem numbers can have orbits which are arbitrarily large relative to the size of $\beta $. Furthermore, the model predicts that a positive proportion of Salem numbers of any fixed degree $\ge 8$ will not be beta numbers. This latter prediction is not tested here.

References [Enhancements On Off] (What's this?)

  • 1. A. Bertrand, Développements en base de Pisot et répartition modulo $1$, C.R. Acad. Sci. Paris Sér. I Math. 285 (1977), 419--421. MR 56:5449
  • 2. Z.I. Borevich and I.R. Shafarevich, Number Theory, Academic Press, New York and London, 1966. MR 33:4001
  • 3. D.W. Boyd, Salem numbers of degree four have periodic expansions, Théorie des Nombres -- Number Theory (J.M. de Koninck and C. Levesque, eds.), Walter de Gruyter & Co., Berlin and New York, 1989, pp. 57--64. MR 90j:11071
  • 4. L. Flatto, J.C. Lagarias and B. Poonen, The zeta function of the beta transformation, Ergodic Theory Dynamical Systems 14 (1994), 237--266. MR 95c:58141
  • 5. A.O. Gelfond, On a general property of number systems, Izv. Akad. Nauk SSSR Ser. Mat. 23 (1959), 809--814. (Russian) MR 22:702
  • 6. D. Knuth, The art of computer programming, volume $1:$ Fundamental algorithms, Addison-Wesley, Reading, MA, 1969. MR 44:3530
  • 7. W. Parry, On the $\beta $-expansions of real numbers, Acta Math. Hungar. 11 (1960), 401--416. MR 26:288
  • 8. A. Rényi, Representations for real numbers and their ergodic properties, Acta Math. Hungar. 8 (1957), 477-493. MR 20:3843
  • 9. R. Salem, Algebraic numbers and Fourier analysis, D. C. Heath & Co., Boston, 1963. MR 28:1169
  • 10. K. Schmidt, On periodic expansions of Pisot numbers and Salem numbers, Bull. London Math. Soc. 12 (1980), 269--278. MR 82c:12003
  • 11. B. Solomyak, Conjugates of beta-numbers and the zero-free domain for a class of analytic functions, Proc. London Math. Soc. (3) 68 (1994), 477--498. MR 95c:30010

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 11R06, 11K16, 11Y99

Retrieve articles in all journals with MSC (1991): 11R06, 11K16, 11Y99

Additional Information

David W. Boyd
Affiliation: Department of Mathematics, University of British Columbia, Vancouver, B.C., Canada V6T 1Z2

Keywords: Salem numbers, beta expansions, polynomials, computation
Received by editor(s): June 20, 1994
Additional Notes: This research was supported by a grant from NSERC.
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society